Nebraska, 2008

Flash Flooding and Flood in Nebraska, July 5 to 7, 2008

July 5 to 7, 2008 · NWS OAX · 17 events in 7 counties and zones

An increasing low level jet brought moist and unstable air into eastern Nebraska during the early morning hours of July 5th. Slow moving severe thunderstorms developed as a result an hour or so before sunsrise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An increasing low level jet brought moist and unstable air into eastern Nebraska during the early morning hours of July 5th. Slow moving severe thunderstorms developed as a result an hour or so before sunsrise. The activity gradually weakened after mid morning as warmer air aloft spread over the region capping the atmosphere and shutting down the precipitation. Besides producing pockets of large hail over the area, localized rainfall amounts of 2 to 4 inches were reported in a few hours time which caused isolated flash flooding and river flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 5, 1:21 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 5, 1:21 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
221 AM CDT SAT JUL 5 2008

.DISCUSSION...
THUNDERSTORM CHANCES THROUGH TUESDAY REMAIN THE PRIMARY FORECAST
CONCERNS.

ISOLATED STORMS DEVELOPED THIS MORNING...SHORTLY AFTER MIDNIGHT...IN
PLUME OF INCREASINGLY HIGHER THETA-E AIR IN CENTRAL NEBRASKA. SOME
OF THOSE STORMS WILL LIKELY AFFECT WESTERN PARTS OF THE CWA THIS
MORNING. STORMS WILL END BY NOON AS WARM ADVECTION REGIME SHIFTS
NORTHEAST AHEAD OF STRONG SHORTWAVE ROLLING EAST ALONG THE CANADIAN
BORDER. RESULTANT LOWERING SURFACE PRESSURE IN THE DAKOTAS WILL
TIGHTEN PRESSURE GRADIENT ACROSS OUR AREA...CAUSING BRISK SOUTHERLY
WINDS AND INCREASINGLY WARMER 850 AIR. COMBINATION OF SUNSHINE...
MIXING AND WARMER LOW LEVEL AIR SHOULD PUSH TEMPS TOWARD 90 IN MUCH
OF THE CWA THIS AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO FIRE IN THE CENTRAL DAKOTAS LATER IN
THE DAY AS MOISTURE ADVECTION SURGES NORTH AHEAD OF SURFACE LOW
PRESSURE. THOSE STORMS SHOULD PROPAGATE SOUTHEAST OVERNIGHT AS
SOUTHWEST 850 FLOW FEEDS EASTWARD MOVING LINES...WITH SOME STORMS
POSSIBLE INTO NORTHEAST NEBRASKA AFTER MIDNIGHT.

ANY STORMS THAT DO MAKE IT INTO OUR CWA SHOULD DISSIPATE SUNDAY
MORNING...BUT RESULT WILL BE STRENGTHENING BAROCLINIC ZONE ACROSS
EASTERN NEBRASKA. BOTH NAM AND GFS SHOW THIS...AND BOTH PUSH SURFACE
DEW POINTS TO OR ABOVE 70F SUNDAY AFTERNOON. ALTHOUGH LOW LEVEL
CONVERGENCE WILL BE WEAK WITH MINIMAL 0-6KM BULK SHEAR...
SURFACE-BASED CAPES WILL EXCEED 3000 J/KG. EXPECT SOME PULSE STORMS
TO GET GOING IN THIS JUICY ENVIRONMENT...ESPECIALLY IN AREAS NEAR
SURFACE CONVERGENCE WHERE TEMPERATURES JUST SOUTH SHOULD EASILY TOP
90 AND BREAK WEAK CAP.

PERHAPS BEST CHANCE FOR ORGANIZED STORMS WILL COME MONDAY WHEN GFS
AND NAM SHOW MORE SIGNIFICANT MID LEVEL COOLING WITH A SHORTWAVE
DROPPING INTO THE PLAINS. SURFACE DEW POINTS WILL STILL BE NEAR 70
WITH BULK SHEAR INCREASING WITH APPROACHING WAVE. AGAIN SBCAPES
WILL TOP 3000 J/KG WITH NO CAP. LOW LEVEL CONVERGENCE SHOULD BE
ENHANCED AS INDUCED SURFACE LOW TRAVELS NORTHEAST ALONG FRONTAL
BOUNDARY...SO SHOULD NOT HAVE A PROBLEM GETTING THINGS GOING IN
THE HEAT OF THE AFTERNOON. STORMS WILL SHIFT SOUTHEAST WITH TIME
OVERNIGHT ON BACK SIDE OF EXITING UPPER TROUGH/SURFACE LOW WITH A
LINGERING STORM POSSIBLE TUESDAY MORNING IN SOUTHEAST NEBRASKA.

THE REST OF THE FORECAST WAS LEFT BASICALLY UNCHANGED FOR NOW. GFS
SHOWS A RELATIVELY COOL PERIOD TUESDAY AND WEDNESDAY WITH HIGHS
SLIGHTLY BELOW NORMAL. WE COULD SEE ANOTHER ROUND OF STORMS
WEDNESDAY NIGHT OR THURSDAY AS WARM ADVECTION REGIME IN RETURN FLOW
OVERSPREADS THE REGION...BUT WILL NOT INTRODUCE JUST YET.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK THROUGH 06/12Z.

THETA-E ADVECTION UNDERWAY WITH ACCAS FM AROUND BLUE HILL (KUEX) TO
WEST OF NELIGH.  PROFILERS/VWPS HAVE 30 TO 40KTS AT H85 AND
BEGINNING TO SEE SOME RETURNS JUST WEST OF THE CWA.  THETA-E
ADVECTION WILL CONTINUE OVERNIGHT AND THIS  MORNING SHIFTING
EASTWARD WITH TIME ACRS ERN NEB AND WRN IA ALONG WITH THE MOISTURE
AXIS.  EXPECT VFR CIGS AND POSSIBLY SOME LOCAL IFR/MVFR CIGS WITH
THE SHRA/TSRA. SINCE THERE IS A LARGE FOCUS AREA HAVE CB IN THE
OFK/LNK TAFS THRU 14Z AND MAY NEED TO ADD TO THE OMA TAF.  FREEZING
LEVELS ARE HIGH AND STORM MOTIONS ARE WEAK...LESS THAN 10 KTS...SO
SHOULD ONE OF THE STORMS GO OVER A SITE...VISIBILTIES COULD DROP TO
THE IFR/LIFR RANGE.  SFC WINDS INCREASE TO 15 TO 30KTS AFTER 14Z AND
THIS SHOULD HELP MIX THE CLOUDS OUT TO SCT FOR LATER IN THE
AFTERNOON.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...DERGAN
AVIATION...ZAPOTOCNY
Hazardous weather outlook, Jul 4, 3:30 PM CST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 PM CDT FRI JUL 4 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
430 PM CDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT MAINLY IN EASTERN
NEBRASKA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...THOUGH
SMALL HAIL WILL BE POSSIBLE. SOME THUNDERSTORMS MAY LINGER INTO
SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA LATE SATURDAY
NIGHT AND CONTINUE ON SUNDAY AS A COLD FRONT DRIFTS SOUTHWARD OUT
OF THE DAKOTAS. SEVERE THUNDERSTORMS ARE POSSIBLE WITH THIS
ACTIVITY...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.
THUNDERSTORMS ARE POSSIBLE AGAIN ON MONDAY INTO MONDAY NIGHT AS
THE FRONTAL SYSTEM LINGERS IN THE AREA...AND AGAIN MAY BRING THE
POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY.

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 hail, 3 flash flood, 1 flood. Local standard time, as filed.

Hail, Platte

When
July 5, 3:56 AM CST
Where
Platte County, 0.52 mi E of Columbus
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.430, -97.360

Hail, Seward

When
July 5, 4:07 AM CST
Where
Seward County, 2.95 mi SW of Milford to 0.3 mi N of Milford
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.740, -97.090

Hail up to golfball-size caused damage to property and crops in the Milford area. At least one house had considerable siding damage and a church had a few windows broken out.

Hail, Jefferson

When
July 5, 4:30 AM CST
Where
Jefferson County, 0.87 mi NE of Hedrix
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.190, -97.240

Hail, Jefferson

When
July 5, 5:20 AM CST to 5:35 AM CST
Where
Jefferson County, 2.73 mi ENE of Powell
Measured
1.75 in hail
Reported by
Public
Coordinates
40.230, -97.230

Hail up to golfball-size fell for about 15 minutes.

Hail, Colfax

When
July 5, 6:12 AM CST
Where
Colfax County, 3.45 mi S of Howells
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.670, -97.000

Hail, Saline

When
July 5, 6:31 AM CST
Where
Saline County, 7.6 mi S of Friend
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.540, -97.280

Hail, Colfax

When
July 5, 6:45 AM CST
Where
Colfax County, 3.45 mi S of Howells
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.670, -97.000

The storms also dropped around 4 inches of rain in the area.

Hail, Dodge

When
July 5, 6:58 AM CST
Where
Dodge County, 3.1 mi W of Webster
Measured
0.75 in hail
Reported by
Public
Coordinates
41.600, -96.860

Hail, Saline

When
July 5, 7:15 AM CST
Where
Saline County, 3.18 mi SSW of Tobias
Measured
0.88 in hail
Reported by
Public
Coordinates
40.380, -97.360

Hail up to nickel-size was reported.

Hail, Dodge

When
July 5, 7:35 AM CST to 7:55 AM CST
Where
Dodge County, 3.1 mi W of Webster to 1.31 mi ENE of Webster
Measured
0.75 in hail
Reported by
Public
Coordinates
41.600, -96.860

Hail up to penny-size fell for 15 to 20 minutes around 10 miles northwest through north of North Bend. The hail was from the second storm in an hour or so to produce hail 3/4 inch in diameter or larger.

Hail, Jefferson

When
July 5, 7:45 AM CST
Where
Jefferson County, 2.73 mi ENE of Powell
Measured
1 in hail
Reported by
Public
Coordinates
40.230, -97.230

Hail up to 1 inch in diameter was reported northwest of Fairbury. The storm also dropped very heavy rain with amounts around 4 inches reported.

Flash Flood, Jefferson

When
July 5, 8:10 AM CST to 10:10 AM CST
Where
Jefferson County, 2.05 mi SW of Fairbury to 2.64 mi S of Fairbury Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.128, -97.196

Rainfall of 2 to over 4 inches was reported in the Fairbury area from slow moving thunderstorms that repeatedly moved across the area for a several hour period. The heavy rain caused flash flooding near the Crystal Springs Campground prompting some campers to be moved. The flash flooding also caused a county road to be closed briefly just north of Fairbury.

Hail, Dodge

When
July 5, 8:10 AM CST to 8:20 AM CST
Where
Dodge County, 3.52 mi W of Webster to 2.32 mi SSE of Webster
Measured
1 in hail
Reported by
Public
Coordinates
41.595, -96.868

Hail up to 1 inch in diameter caused considerable crop damage in a 2 to 3 mile wide strip from near the Colfax county line to near and southeast of Webster, which is north of North Bend on Highway 79.

Hail, Burt

When
July 5, 8:26 AM CST
Where
Burt County, 0.86 mi NE of Lyons
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.940, -96.470

Penny to nickel-size hail was reported near Lyons.

Flash Flood, Saline

When
July 5, 8:38 AM CST to 9:38 AM CST
Where
Saline County, 7.6 mi S of Friend to 7.8 mi S of Friend
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.540, -97.280

Slow moving thunderstorms dropped rainfall that was unofficially measured at 6 inches just south of Friend. The heavy rain caused flash flooding across a few county roads in the area.

Flash Flood, Dodge

When
July 5, 8:50 AM CST to 10:50 AM CST
Where
Dodge County, 3.18 mi WNW of Webster to 1.66 mi W of Webster
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.610, -96.860

Over 4 inches of rain was reported northwest of North Bend from heavy rain producing thunderstorms that hit the area between about 5 and 10 am CDT. The heavy rain caused considerable field flooding with some of the water flowing over county roads in the area, possibly from Silver Creek. The water also flooded across Highway 79 between County Roads J and K for a while.

Flood, Saline

When
July 6, 5:15 PM CST to July 7, 9:30 PM CST
Where
Saline County, 2.49 mi WNW of De Witt to 4.06 mi NW of Shestak
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.411, -96.965

Rainfall of at least 2 to 4 inches fell over part of the Turkey Creek basin near Wilber during the morning hours of July 5th. The heavy rain caused Turkey Creek near Wilber to flood for a little over a day beginning on July 6th. The creek near Wilber reached a crest of around 15 feet, flood stage is 11 feet, around 1015am CDT on July 7th. The creek near Wilber was above flood stage from around 615pm on the 6th until 1030pm on the 7th. The flooding affected mainly river bottom-lands, but some crops and a few county roads were flooded for a while.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100278, 100281, 100284, 100287, 100289, 100290, 100292, 100294, 100295, 100299, 100301, 100266, 100302, 100303, 100267, 100270, 100782.